What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 5:30 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, May 16, 5:30 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Tue May 16 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 16 2017
All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. The strongest storms will be capable of producing
large hail, damaging winds, and locally heavy rainfall.
Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.
For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017
Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.
Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2017
A warm front, along with bits of upper level energy/shortwave trough
will work together to produce rounds of showers and thunderstorms
tonight through Wed. Meso models and current radar trends favor
keeping KRST/KLSE dry for the early part of the evening - and
potential dry through the night for KLSE. Expect another round for
Wed morning but KLSE again could favor dry conditions until later in
the day Wed. KRST is closer to the "action" and will have a higher
threat for shra/ts through the forecast period. While mostly VFR,
see some potential for MVFR cigs late overnight into Wed morning.
Expect vsby restrictions with any thunderstorm.
&&
.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017
A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for WIZ032-033.
MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for MNZ079-086>088-094>096.
IA...None.
&&
SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...Rieck
HYDROLOGY...RogersHazardous weather outlook, May 16, 3:38 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
438 PM CDT Tue May 16 2017
MNZ079-086>088-094>096-WIZ032-033-172145-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
438 PM CDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.
.DAY ONE...Late this Afternoon and Tonight
A Flash Flood Watch is in effect tonight across southeast
Minnesota into western Wisconsin. Thunderstorms moving through
tonight may produce 1-3 inches of rain. Locally higher amounts are
possible for areas that see repeated strong thunderstorms. This
heavier rainfall may result in flash flooding and river flooding.
In addition, thunderstorms late this afternoon through tonight
could be strong to severe, capable of producing large hail and
damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds and locally heavy
rainfall.
Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall and flooding are
appreciated through tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-WIZ034-041>044-053>055-061-172145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
438 PM CDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of northeast
Iowa...and southwest into central Wisconsin.
.DAY ONE...Late this Afternoon and Tonight
Thunderstorms are possible through tonight across northeast Iowa
and southwest into central Wisconsin. Some storms may be strong
to possibly severe with large hail, damaging winds, and locally
heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds, and locally heavy
rainfall.
Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-172145-
Taylor-Clark-
438 PM CDT Tue May 16 2017
This Hazardous Weather Outlook is for a portion of north central
Wisconsin.
.DAY ONE...Late this Afternoon into Tonight
A Tornado Watch is in effect until 10 pm this evening.
Thunderstorms are likely through tonight across north central
Wisconsin. Some storms may be severe with large hail, damaging
winds, isolated tornadoes, and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail and gusty winds. Locally heavy
rains remain possible as well.
Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS/Rogers
In the hours before
Local storm report, May 16, 8:47 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
947 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 5 NE PLAINVIEW 44.22N 92.09W
05/16/2017 E0.88 INCH WABASHA MN PUBLIC
&&
CJALocal storm report, May 16, 8:48 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL CHIMNEY ROCK 44.47N 91.42W
05/16/2017 E0.75 INCH TREMPEALEAU WI 911 CALL CENTER
0947 PM HAIL 5 SE ELEVA 44.53N 91.40W
05/16/2017 E0.75 INCH TREMPEALEAU WI 911 CALL CENTER
&&
SHEALocal storm report, May 16, 9:01 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG 2 N WHITEHALL 44.39N 91.31W
05/16/2017 TREMPEALEAU WI 911 CALL CENTER
POWER LINES DOWN AND POWER OUTAGES IN MANY COMMUNITIES
ACROSS NORTHERN HALF OF COUNTY.
&&
SHEASpecial weather statement, May 16, 9:09 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1009 PM CDT Tue May 16 2017
IAZ008>010-018-019-029-MNZ086-087-094-095-170515-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Dodge Center, Rochester, Austin,
and Preston
1009 PM CDT Tue May 16 2017
...Strong Storms Through Late Evening...
Another cluster of strong - to potentially severe - thunderstorms
were quickly spreading across northeast Iowa and southeast
Minnesota late this evening. Wind gusts up to 50 mph with small
hail and heavy downpours are expected with the strongest storms.
Be prepared to take shelter indoors if storms approach your area.
Rieck
Local storm report, May 16, 9:10 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 1 W INDEPENDENCE 44.36N 91.44W
05/16/2017 E1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
CJALocal storm report, May 16, 9:21 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 7 NNE NORTHFIELD 44.56N 91.06W
05/16/2017 E1.00 INCH JACKSON WI TRAINED SPOTTER
&&
CJA